Alert archive / South Carolina / Freeze Warnings in 2019

Freeze Warning 2, NWS Columbia, SC

March 6, 201916 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 6, 2019, 1:42 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 6, 2019, 11:00 PM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2019, 1:42 PM EST (18:42 UTC)
In effect from
Mar 6, 2019, 11:00 PM EST
Expired
Mar 7, 2019, 9:00 AM EST
In force
10 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS72 KCAE 061842
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
142 PM EST Wed Mar 6 2019

...Freeze Warning Tonight...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
070800-
/O.NEW.KCAE.FZ.W.0002.190307T0400Z-190307T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
142 PM EST Wed Mar 6 2019

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
THURSDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 11 PM this evening to 9 AM EST
Thursday.

* TEMPERATURES...From the low 20s to upper 20s.

* TIMING...11 pm tonight until 9 am Thursday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
3 follow-up statements
025 
WWUS72 KCAE 070202
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
902 PM EST Wed Mar 6 2019

...Freeze Warning Tonight...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
071015-
/O.CON.KCAE.FZ.W.0002.190307T0400Z-190307T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
902 PM EST Wed Mar 6 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THURSDAY...

* TEMPERATURES...As low as the lower 20s in protected areas and
  mid to upper 20s elsewhere.

* TIMING...11 pm tonight until 9 am Thursday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
900 
WWUS72 KCAE 070824
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
324 AM EST Thu Mar 7 2019

...Freeze Warning This Morning...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
071400-
/O.CON.KCAE.FZ.W.0002.000000T0000Z-190307T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
324 AM EST Thu Mar 7 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURES...As low as 26.

* TIMING...until 9 am this morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
469 
WWUS72 KCAE 071338
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
838 AM EST Thu Mar 7 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
071445-
/O.EXP.KCAE.FZ.W.0002.000000T0000Z-190307T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
838 AM EST Thu Mar 7 2019

...FREEZE WARNING WILL EXPIRE AT 9 AM EST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 6, 12:56 PM EST, 46 minutes earlier.

Area forecast discussion, Mar 6, 12:56 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1256 PM EST Wed Mar 6 2019

.SYNOPSIS...
Cold and dry high pressure will dominate through Thursday.
A warm front lifting north across the Midlands will bring
a chance for showers Friday. A cold front will bring widespread
showers and possibly thunderstorms Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Arctic high pressure will continue to build eastward into the
area with sunny skies. Precipitable water values will be less
than a quarter inch this afternoon. Despite full insolation,
high temperatures are only forecast in the mid 40s to lower 50s
which is around 15 degrees below normal for early March.

The high pressure center will move into the region late tonight.
Clear skies, light winds, and a very dry airmass will create
ideal radiational cooling conditions tonight. This will allow
temperatures to once again fall below the freezing mark across
the entire cwa. Lows expected to fall into the 20s. Another
freeze warning will be required tonight.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Thursday will see the beginning of a gradual warming trend as
the high moves offshore and the winds on the backside begin to
turn more southerly. Highs on Thursday get back into the middle
to upper 50s. Although lows Thursday night fall into the 30s,
they should remain above freezing due to the combination of some
air mass modification and possibly some clouds. Can not rule
out some patchy frost overnight Thursday, but some light winds
and increasing clouds may preclude any frost concerns.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Warming trend continues into the weekend. Friday will have an
increasing chance for rainfall across the norther cwa as a weak
surface boundary will drop into the Mid Atlantic to near our
counties FA. The rain chances will continue into Friday night,
with rainfall amounts generally light through the night.

Saturday may see a break in the rain for most areas, with highs
in the middle 60s to middle 70s. An upper disturbance and cold
front will approach from the west on Sunday. This will bring
additional rain showers, and even a thunderstorm or two across
the area.  Drier air returns to start off next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High confidence in VFR conditions through the 24-hr forecast
period.

Cold and dry high pressure will build into the area through
Thursday. Northwest winds to west winds this afternoon becoming
calm after sunset as the center of high pressure moves into the
area. No fog due to dry airmass. VFR conditions will continue
Thursday with light and variable winds.

EXTENDED AVIATION OUTLOOK...MVFR or IFR conditions associated
with a warm front is possible Friday. Restrictions also expected
Saturday night and Sunday as a cold front affects the area
bringing a chance of showers and possible thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 6, 10:10 AM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1010 AM EST Wed Mar 6 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-071515-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1010 AM EST Wed Mar 6 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A Freeze Warning may be required tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2019Freeze Warnings in Georgia, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.